Alert archive / Nebraska / Red Flag Warnings in 2025

Red Flag Warning 13, NWS Hastings, NE

April 1, 2025Furnas County, Harlan County, Nebraska; Phillips County, Rooks County, Kansas

NWS Hastings, NE issued this red flag warning at Apr 1, 2025, 2:50 AM CDT for Furnas County, Harlan County, Nebraska; Phillips County, Rooks County, Kansas. It took effect at Apr 1, 2025, 2:00 PM CDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 1, 2025, 2:50 AM CDT (07:50 UTC)
In effect from
Apr 1, 2025, 2:00 PM CDT
Expired
Apr 1, 2025, 8:00 PM CDT
In force
6 hr
Issued by
NWS Hastings, NE

Counties Phillips County, KS, Rooks County, KS, Furnas County, NE, Harlan County, NE

The radar

The Grand Island radar (KUEX), 103 km from the middle of the area, began a volume at 07:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 7.8 hours before the alert went out and 236 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2025-04-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2025-04-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1195 m above ground
0-6 km bulk shear
72 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
141 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

471 
WWUS83 KGID 010750
RFWGID

URGENT - FIRE WEATHER MESSAGE
National Weather Service Hastings NE
250 AM CDT Tue Apr 1 2025

...CRITICAL FIRE WEATHER CONDITIONS THIS AFTERNOON AND EARLY
EVENING...

KSZ005-017-NEZ082-083-011900-
/O.NEW.KGID.FW.W.0013.250401T1900Z-250402T0100Z/
Phillips-Rooks-Furnas-Harlan-
250 AM CDT Tue Apr 1 2025

...RED FLAG WARNING IN EFFECT FROM 2 PM THIS AFTERNOON TO 8 PM
CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FURNAS AND
HARLAN COUNTIES IN NEBRASKA, AND PHILLIPS AND ROOKS COUNTIES IN
KANSAS...

The National Weather Service in Hastings has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
from 2 PM this afternoon to 8 PM CDT this evening.

* WINDS...From the southwest sustained 20 to 30 MPH with gusts 35 to
  45 MPH. 

* RELATIVE HUMIDITY...As low as 20 to 25 percent. 

* IMPACTS...Any fire that develops will spread quickly. Outdoor 
  burning is not recommended.

* ADDITIONAL DETAILS...There is some uncertainty regarding the
  severity of fire weather conditions this afternoon, depending on
  how aggressively warm/dry air surges into the area behind a
  passing dryline. In addition to the wildfire threat, parts of
  the Warning area could possibly also experience visibility
  reduction from blowing dust, along with the development of a few
  thunderstorms. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

Pfannkuch
2 follow-up statements
989 
WWUS83 KGID 011759
RFWGID

URGENT - FIRE WEATHER MESSAGE
National Weather Service Hastings NE
1259 PM CDT Tue Apr 1 2025

...CRITICAL FIRE WEATHER CONDITIONS THIS AFTERNOON AND EARLY
EVENING...

KSZ005-017-NEZ082-083-020100-
/O.CON.KGID.FW.W.0013.250401T1900Z-250402T0100Z/
Phillips-Rooks-Furnas-Harlan-
1259 PM CDT Tue Apr 1 2025

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING
FOR WIND AND LOW RELATIVE HUMIDITY FOR FURNAS AND HARLAN COUNTIES
IN NEBRASKA, AND PHILLIPS AND ROOKS COUNTIES IN KANSAS...

* WINDS...South 15 to 25 mph with gusts up to 40 mph.

* RELATIVE HUMIDITY...As low as 22 percent.

* IMPACTS...Any fire that develops will spread quickly. Outdoor 
  burning is not recommended.

* ADDITIONAL DETAILS...There is some uncertainty regarding the 
  severity of fire weather conditions this afternoon, depending 
  on how aggressively warm/dry air surges into the area behind a 
  passing dryline. In addition to the wildfire threat, parts of 
  the Warning area could possibly also experience visibility 
  reduction from blowing dust, along with the development of a 
  few thunderstorms.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
892 
WWUS83 KGID 020054
RFWGID

URGENT - FIRE WEATHER MESSAGE
National Weather Service Hastings NE
754 PM CDT Tue Apr 1 2025

KSZ005-017-NEZ082-083-020200-
/O.EXP.KGID.FW.W.0013.000000T0000Z-250402T0100Z/
Phillips-Rooks-Furnas-Harlan-
754 PM CDT Tue Apr 1 2025

...RED FLAG WARNING WILL EXPIRE AT 8 PM CDT THIS EVENING FOR WIND
AND LOW RELATIVE HUMIDITY...

Relative humidity values have improved this evening, so the Red
Flag Warning will be allowed to expire.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this red flag warning went out at Apr 1, 12:13 AM CDT, 2 hours 37 minutes earlier. Its key messages:

  • Near-critical fire weather conditions and patchy blowing dust will be possible for portions of the area on Tuesday. Better chances for widespread near-critical fire weather conditions are expected on Wednesday.
  • Strong to severe thunderstorms are expected Tuesday afternoon and evening across the region. Any storms that develop will have the potential of producing gusty winds, hail, and heavy rainfall.
  • Periodic chances for rain will be possible Wednesday through Friday. A mix of rain and snow is not out of the question for Saturday.
Area forecast discussion, Apr 1, 12:13 AM CDT, 2 hours 37 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
1213 AM CDT Tue Apr 1 2025

.KEY MESSAGES...

- Near-critical fire weather conditions and patchy blowing dust
  will be possible for portions of the area on Tuesday. Better
  chances for widespread near-critical fire weather conditions
  are expected on Wednesday.

- Strong to severe thunderstorms are expected Tuesday afternoon
  and evening across the region. Any storms that develop will
  have the potential of producing gusty winds, hail, and heavy
  rainfall.

- Periodic chances for rain will be possible Wednesday through Friday.
  A mix of rain and snow is not out of the question for
  Saturday.

&&

.DISCUSSION...
Issued at 356 PM CDT Mon Mar 31 2025

Our active pattern will continue over the next few days, with
chances for showers, thunderstorms, near-critical fire weather
conditions, and perhaps an isolated occurrence of localized blowing
dust.

Visible satellite imagery shows some fair weather cu toward the
northern portions of the Hastings forecast area, and mid-level
clouds beginning to move in from the northwest. For the rest of
today, expect highs temperatures to be below seasonal, topping out
in the low to mid-50s. Highs for this time of year are typically in
the mid to upper 50s. A few light sprinkles are showing up across
portions of Dawson, Buffalo, Sherman and Valley counties. Some of
these sprinkles may be falling as virga (evaporating before it
reaches the ground).

Tuesday, a broad upper trough sets up west to east from the PACNW to
central Nebraska, and south to southern Nevada and northern Arizona.
This trough will remain in place over the next few days, with
embedded shortwaves lifting into our area, bringing chances for
showers and thunderstorms. A mid-level low pressure system will
develop to our west during the day, moving east across our region
and the Dakotas.

Sustained southerly winds around 20-25 MPH with gusts to 35 MPH will
be possible from mid-morning Tuesday through the evening. Relative
humidity values will fall into the 18-26 percent range during the
afternoon. Near-critical fire weather conditions will be present for
a few hours during the afternoon in the southwestern portions of our
area. There will also be a non-zero chance for some patchy blowing
dust, primarily in our Kansas counties Tuesday afternoon and into
the early evening. Our primary source region for dust right now is
from the Goodland and Dodge City CWAs, although any open fields may
cause some localized reductions to visibility. We are not looking at
a widespread "wall of dirt" type event with this system at this
point in time for the Hastings CWA.

Tuesday also brings a chance for strong to severe thunderstorms to
the region. The best chance right now for storms will be from around
3 PM to midnight. Instability remains fairly weak and moisture will
be fairly limited coming into our area. Storms that develop will
primarily have hazards of hail up to the size of ping pong balls and
winds gusting to around 60 MPH. An isolated tornado cannot be
entirely ruled out, although better chances for this will be south
of the forecast area, in portions of central Kansas.

Wednesday, another trough lifts into the area from the Four Corners
region. Limited moisture in the area along with lift from the trough
may be enough to generate a few light showers in our northwestern
portions of the area during the morning and afternoon. Chances are
only at about 20%, and a slight shift further north of the trough
would eliminate this chance for our area.

Near-critical to isolated critical fire weather conditions are
expected to develop in the afternoon. Sustained winds of 15-25 MPH
with gusts to around 25-35 MPH are expected. The best chance for
near-critical fire weather conditions will be for areas south of
Highway 6 in Nebraska.

Thursday and Friday, a series of shortwave troughs lift into the
area, bringing periodic chances for a few showers. Expect
temperatures to be slightly below normal, ranging from the upper 40s
to mid-50s. Lows Friday morning will be mainly in the 30s, with
slightly cooler temperatures (20s and 30s) expected Saturday morning.

Models are continuing to show a shift to split flow heading into
Friday and the weekend. The northern split should stay mainly in the
Dakotas. The southern split will sent another shortwave into the
Great Plains on Saturday, bringing more precipitation chances.
Cooler air will filter in, bringing chances for a rain and snow mix
with any precipitation that is able to fall.

&&

.AVIATION /06Z TAFS THROUGH 06Z WEDNESDAY/...
Issued at 1108 PM CDT Mon Mar 31 2025

A SFC low will move across the KS/NE tomorrow afternoon and
evening. A tight gradient will be associated with this low
pressure system so expect gusty SE-S winds from mid-morning
through evening. Models are in disagreement with placement of
convection HRRR and RAP tend to be farther east and the NAM is
farther west. Felt a PROB30 is sufficient for now. Overnight a
50kts LLJ forms over the TAF sites, but due to gusty SFC winds
I have not put a mention of LLWS in TAFs, but be aware there
is a speed difference from 050 to SFC.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...None.
KS...None.

&&

DISCUSSION...Wekesser
AVIATION...NWS Hastings
Hazardous weather outlook, Mar 31, 3:08 PM CDT, 11 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
308 PM CDT Mon Mar 31 2025

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
011200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
308 PM CDT Mon Mar 31 2025

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...This Afternoon and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Expect weather impacts on Tuesday and Wednesday, including the
potential for gusty winds, near critical fire weather conditions
and strong to severe thunderstorms.

Tuesday, a low pressure system will move into the region, bringing
gusty winds with it. Sustained southerly winds up to 30MPH with
wind gusts of 40-45MPH are expected from mid-morning Tuesday until
the evening. Near critical fire weather conditions will be
possible for the southwestern portion of the outlook area for a
few hours during the afternoon. However, any fires that start with
these gusty winds will have the potential to spread rapidly.

Strong to severe thunderstorms will be possible from mid-afternoon
Tuesday into the late evening hours. Right now, the main concerns
will be ping pong ball size hail and winds gusting to around 60
MPH.

Near-critical fire weather conditions will be possible Wednesday
afternoon for areas along and south of Highway 6. Relative
humidity values as low as 18-26 percent are expected, along with
winds gusting to at least 20 to 30 MPH. A few areas may experience
critical fire weather conditions for a few hours.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 1, 6:38 PM CDTSpecial Weather StatementGIDBuffalo22 min
Apr 1, 6:54 PM CDTSpecial Weather StatementGIDMerrick21 min

Nearby

Red Flag Warnings in Nebraska, 2025Red Flag Warnings in Kansas, 2025Every red flag warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.